Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 8, 2018, 5:31 PM EDT for Grant County, Huntington County, Wells County, Indiana. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2018, 5:31 PM EDT (21:31 UTC)
- Expired
- Aug 8, 2018, 6:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Grant County, IN, Huntington County, IN, Wells County, IN
The radar
The Northern Indiana radar (KIWX), 80 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 6:15 PM EDT | TSTM WND GST 50 | 2 Ese Mcnatts, IN | ESTIMATED 50 MPH WIND GUST WITH STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 601 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted.
957
WUUS53 KIWX 082131
SVRIWX
INC053-069-179-082215-
/O.NEW.KIWX.SV.W.0065.180808T2131Z-180808T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
531 PM EDT WED AUG 8 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northeastern Grant County in central Indiana...
Southern Huntington County in northeastern Indiana...
Southwestern Wells County in northeastern Indiana...
* Until 615 PM EDT.
* At 530 PM EDT, a severe thunderstorm was located 7 miles south of
Andrews, or 9 miles southwest of Huntington, moving southeast at 35
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Van Buren, Warren, Lancaster, Nottingham, Poneto, Mount Etna,
Mcnatts, Landess, Mount Zion, Dillman, Plum Tree, Buckeye,
Majenica, Keystone, Banquo and Pleasant Plain.
This includes Interstate 69 in Indiana between mile markers 267 and
281.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4068 8564 4072 8564 4074 8555 4082 8548
4057 8509 4057 8544 4056 8545 4056 8552
TIME...MOT...LOC 2130Z 305DEG 31KT 4075 8558
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
MARSILI2 follow-up statements
009
WWUS53 KIWX 082151
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
551 PM EDT WED AUG 8 2018
INC053-069-179-082215-
/O.CON.KIWX.SV.W.0065.000000T0000Z-180808T2215Z/
Grant IN-Huntington IN-Wells IN-
551 PM EDT WED AUG 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHEASTERN GRANT...SOUTHERN HUNTINGTON AND SOUTHWESTERN WELLS
COUNTIES...
At 550 PM EDT, a severe thunderstorm was located near Van Buren, or
13 miles southwest of Bluffton, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Van Buren, Warren, Nottingham, Poneto, Buckeye, Mcnatts, Keystone,
Landess, Mount Zion, Dillman, Pleasant Plain and Plum Tree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4068 8564 4070 8557 4072 8553 4075 8537
4057 8509 4057 8544 4056 8545 4056 8552
TIME...MOT...LOC 2150Z 305DEG 31KT 4065 8539
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
MARSILI205
WWUS53 KIWX 082216
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
616 PM EDT WED AUG 8 2018
INC053-069-179-082225-
/O.EXP.KIWX.SV.W.0065.000000T0000Z-180808T2215Z/
Grant IN-Huntington IN-Wells IN-
616 PM EDT WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT...SOUTHERN
HUNTINGTON AND SOUTHWESTERN WELLS COUNTIES HAS EXPIRED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire. However, gusty
winds of 40 to 50 mph are possible across far southern Huntington
county through 630 PM EDT.
LAT...LON 4068 8564 4070 8557 4072 8553 4075 8537
4057 8509 4057 8544 4056 8545 4056 8552
TIME...MOT...LOC 2215Z 305DEG 31KT 4053 8516
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:38 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 8, 3:38 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 338 PM EDT Wed Aug 8 2018 .SYNOPSIS... Issued at 124 PM EDT Wed Aug 8 2018 Showers and storms have formed this afternoon and will continue into this evening. Highs in the 80s today will be able to drop to near 60 degrees tonight. For the rest of the week and into the weekend, afternoon showers and thunderstorms will remain in the forecast with highs in the 80s. Humidity continues through the rest of the work week. && .SHORT TERM...(This Evening through Thursday) Issued at 309 PM EDT Wed Aug 8 2018 Showers and thunderstorms are expected to diminish as we near sunset. These showers/storms are out ahead of an upper- level trough swinging through the Great Lakes, paired with a lingering frontal boundary. Overnight, clouds are expected to break, winds can become light, and with some lingering surface moisture, there can be some patchy fog. Confidence is somewhat greater in the western half of our warning area due to somewhat better low-level moisture according to forecast soundings. On Thursday, a cold front is forecast to approach from the northwest. Thunderstorms are anticipated ahead of the front during the afternoon and evening hours. Temperatures will rise into the mid- 80s, and dew points to near 70s. CAPE values near 1,500 j/kg, lapse rates near 6.5 C/km, and bulk shear near 20 kts indicate at least a marginal risk of an isolated gusty thunderstorm. The SPC has placed a portion of our area under a marginal risk with their afternoon update. && .LONG TERM...(Thursday Night through Wednesday) Issued at 309 PM EDT Wed Aug 8 2018 Thursday night, thunderstorms can linger in the area before 1 AM EDT Friday morning. The isolated severe weather threat could continue into this time period as well. A 700-mb trough axis drops south through Michigan on Friday and the associated vorticity can provide enough forcing to lift spark some additional afternoon showers and thunderstorms. Perhaps the most favorable location would be along and south of US 24. However, the limiting factor for the day may be a lack of instability over our forecast area. This weekend, as a ridge continues to build over the Northern Plains, the aformentioned trough gradually evolves into a closed low over northwest Ohio. This will continue the story of "chance for showers and thunderstorms". This low can linger through Monday, before it becomes dislodged on Tuesday in response to a developing low in the Central Plains. If this is the case, we have a shot at a dry day on Tuesday before the feature from the Plains brings wet weather to the forecast on Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 124 PM EDT Wed Aug 8 2018 Another day of lingering MVFR conditions with a few showers around to start the TAF period. There is a lake boundary and another convergent boundary to contend with this afternoon and short range models form storms and showers along those as the boundary shifts southeast. Can also see showers forming ahead of the boundary. Not expecting very many severe storms today, but gusty winds and heavy rain are possible. Heavy rain may be able to drop flight conditions down into MVFR to IFR. Again, there are hints that fog may form tonight especially where rain falls this afternoon. Winds are expected to be light tonight so that also helps. LAV guidance and aviation visby models have FWA getting lowered visby but NAM soundings show SBN has the better potential with lacking sfc moisture at FWA. Still, with enough uncertainty here, will hold off on inclusion in TAFs for now. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Roller SHORT TERM...Brown LONG TERM...Brown AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 8, 2:32 PM EDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 232 PM EDT Wed Aug 8 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-091845- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 232 PM EDT Wed Aug 8 2018 /132 PM CDT Wed Aug 8 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are possible today and the chances for severe weather are low, but still possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Afternoon thunderstorms will be possible through the weekend but no severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-091845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 232 PM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are possible early this afternoon but no severe weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Afternoon thunderstorms will be possible through the weekend but no severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 8, 3:39 PM EDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Northern Indiana 339 PM EDT WED AUG 8 2018 INZ025-026-082000- Huntington-Wells- 339 PM EDT WED AUG 8 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HUNTINGTON AND NORTH CENTRAL WELLS COUNTIES... At 324 PM EDT, a strong thunderstorm was located near Andrews, or near Huntington, moving east at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Huntington, Andrews, Markle, Zanesville, Uniondale, Bowerstown, Majenica and Rockford. This includes Interstate 69 in Indiana between mile markers 281 and 292. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4080 8564 4091 8564 4091 8519 4072 8524 TIME...MOT...LOC 1924Z 273DEG 23KT 4083 8555 CR
Special weather statement, Aug 8, 3:42 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Northern Indiana
342 PM EDT WED AUG 8 2018
OHZ004-005-082015-
Henry-Defiance-
342 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DEFIANCE AND SOUTH
CENTRAL HENRY COUNTIES...
At 341 PM EDT, a strong thunderstorm was located 7 miles west of
Defiance, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Defiance, Holgate, Florida, New Bavaria, Jewell, Brunersburg,
Okolona, Ayersville, Standley and The Bend.
Seek shelter until this storm passes.
&&
LAT...LON 4119 8414 4123 8446 4125 8446 4125 8460
4136 8458 4136 8413
TIME...MOT...LOC 1941Z 270DEG 25KT 4131 8450
MARSILISpecial weather statement, Aug 8, 3:46 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
346 PM EDT WED AUG 8 2018
INZ027-082030-
Adams-
346 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ADAMS COUNTY...
At 345 PM EDT, a strong thunderstorm was located near Berne, moving
southeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Berne, Geneva, Monroe, Ceylon and Linn Grove.
&&
LAT...LON 4067 8507 4079 8504 4070 8480 4061 8480
4057 8488 4057 8492
TIME...MOT...LOC 1945Z 292DEG 18KT 4069 8501
CRSpecial weather statement, Aug 8, 4:22 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
422 PM EDT WED AUG 8 2018
INZ015>017-024-082045-
Wabash-Whitley-Kosciusko-Fulton-
422 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WABASH...
SOUTHWESTERN WHITLEY...EAST CENTRAL FULTON AND SOUTHEASTERN KOSCIUSKO
COUNTIES...
At 422 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Winona Lake to 8 miles northwest of
North Manchester to near Akron. Movement was east at 30 mph.
Wind gusts to 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
North Manchester, Winona Lake, South Whitley, Akron, Pierceton,
Claypool, Larwill, Sidney, Ijamsville, Liberty Mills, Collamer,
Beaver Dam Lake, Packerton, Laketon, Beaver Dam and Disko.
Seek shelter until these storms pass.
&&
LAT...LON 4098 8595 4100 8595 4100 8601 4102 8608
4112 8598 4122 8592 4118 8558 4104 8562
4092 8575
TIME...MOT...LOC 2022Z 285DEG 28KT 4119 8585 4110 8589 4101 8599
MARSILISpecial weather statement, Aug 8, 4:34 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Northern Indiana
434 PM EDT WED AUG 8 2018
INZ027-082100-
Adams-
434 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ADAMS
COUNTY...
At 433 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Monroe to Berne to near Geneva. Movement
was east at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Berne, Geneva and Ceylon.
Seek shelter until these storms pass.
&&
LAT...LON 4065 8503 4073 8500 4073 8480 4057 8480
4057 8504
TIME...MOT...LOC 2033Z 277DEG 24KT 4074 8496 4065 8496 4056 8500
MARSILISpecial weather statement, Aug 8, 4:50 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
450 PM EDT WED AUG 8 2018
INZ016-017-024-025-082115-
Wabash-Whitley-Huntington-Kosciusko-
450 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WABASH...
SOUTHWESTERN WHITLEY...NORTHWESTERN HUNTINGTON AND SOUTHEASTERN
KOSCIUSKO COUNTIES...
At 449 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near South Whitley to near North
Manchester to 6 miles north of Wabash. Movement was southeast at 30
mph.
Winds gusts to 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Huntington, North Manchester, South Whitley, Andrews, Lagro, Sidney,
Laud, Ijamsville, Liberty Mills, Collamer, Bracken, Goblesville,
Urbana, Tunker, Washington Center, Laketon, Bippus and Luther.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4103 8539 4084 8547 4075 8559 4094 8592
4103 8580 4115 8575
TIME...MOT...LOC 2049Z 308DEG 28KT 4112 8566 4099 8570 4090 8583
MARSILIThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:12 PM EDT | Special Weather Statement | IWX | LaPorte | 33 min |
| Aug 7, 8:26 PM EDT | Tornado Warning | IWX | Whitley | 34 min |
| Aug 7, 8:49 PM EDT | Special Weather Statement | IWX | Saint Joseph | 26 min |
| Aug 8, 12:47 PM EDT | Special Weather Statement | IWX | Elkhart | 28 min |
| Aug 8, 1:17 PM EDT | Special Weather Statement | IWX | LaGrange | 28 min |
| Aug 8, 1:51 PM EDT | Special Weather Statement | IWX | Huntington | 24 min |
| Aug 8, 2:02 PM EDT | Special Weather Statement | IWX | Whitley | 28 min |
| Aug 8, 2:11 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Whitley | 34 min |
| Aug 8, 2:25 PM EDT | Special Weather Statement | IWX | Starke | 35 min |
| Aug 8, 2:30 PM EDT | Special Weather Statement | IWX | Miami | 30 min |
| Aug 8, 2:37 PM EDT | Special Weather Statement | IWX | DeKalb | 38 min |
| Aug 8, 2:40 PM EDT | Special Weather Statement | IWX | Steuben | 50 min |
| Aug 8, 2:46 PM EDT | Special Weather Statement | IWX | Allen | 44 min |
| Aug 8, 2:54 PM EDT | Special Weather Statement | IWX | Marshall | 36 min |
| Aug 8, 2:59 PM EDT | Special Weather Statement | IWX | Wabash | 31 min |
| Aug 8, 3:39 PM EDT | Special Weather Statement | IWX | Huntington | 21 min |
| Aug 8, 3:46 PM EDT | Special Weather Statement | IWX | Adams | 44 min |
| Aug 8, 4:22 PM EDT | Special Weather Statement | IWX | Kosciusko | 23 min |
| Aug 8, 4:34 PM EDT | Special Weather Statement | IWX | Adams | 26 min |
| Aug 8, 4:50 PM EDT | Special Weather Statement | IWX | Wabash | 25 min |
| Aug 8, 5:08 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Wabash | 40 min |
| Aug 8, 6:14 PM EDT | Special Weather Statement | IWX | Blackford | 46 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.